Pulmonary effects of cytotoxic agents other than bleomycin

Clin Chest Med. 1990 Mar;11(1):31-54.

Abstract

Multiple chemotherapeutic agents have been reported to cause pulmonary injury, usually manifested as interstitial pneumonitis and fibrosis. Several unique presentations have been described for mitomycin, methotrexate, and the combinations of mitomycin and vinca alkaloids. Mechanisms of lung injury remain mostly speculative, although ongoing investigations may someday elucidate such pathways of injury. With a greater understanding of how these agents damage lung tissue, physicians may be able to more safely administer these drugs to patients. The drugs which have been shown to cause pulmonary injury most frequently are BCNU, mitomycin (with and without vinca alkaloids), and methotrexate. All physicians using cytotoxic drugs must be aware of the potential for lung injury with these agents.

Publication types

  • Research Support, Non-U.S. Gov't
  • Review

MeSH terms

  • Antineoplastic Agents / adverse effects
  • Bleomycin / adverse effects
  • Busulfan / adverse effects
  • Carmustine / adverse effects
  • Cyclophosphamide / adverse effects
  • Humans
  • Lomustine / adverse effects
  • Methotrexate / adverse effects
  • Mitomycins / adverse effects
  • Pulmonary Fibrosis / chemically induced*
  • Vinblastine / adverse effects
  • Vindesine / adverse effects

Substances

  • Antineoplastic Agents
  • Mitomycins
  • Bleomycin
  • Vinblastine
  • Lomustine
  • Cyclophosphamide
  • Busulfan
  • Vindesine
  • Carmustine
  • Methotrexate